Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 85, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 31, 2019, 8:36 PM EDT for Cumberland County, Sampson County, Wayne County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2019, 8:36 PM EDT (00:36 UTC)
- Expired
- May 31, 2019, 9:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cumberland County, NC, Sampson County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 50 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:29 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1590 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.0
The text
As transmitted.
823
WUUS52 KRAH 010036
SVRRAH
NCC051-163-191-010130-
/O.NEW.KRAH.SV.W.0085.190601T0036Z-190601T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
836 PM EDT Fri May 31 2019
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Wayne County in central North Carolina...
Sampson County in central North Carolina...
Northeastern Cumberland County in central North Carolina...
* Until 930 PM EDT
* At 835 PM EDT, a severe thunderstorm was located near Godwin, or 18
miles southeast of Lillington, moving southeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Goldsboro, Clinton, Mount Olive, Fremont, Walnut Creek, Godwin,
Roseboro, Stedman, Pikeville and Newton Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
central North Carolina.
LAT...LON 3503 7878 3525 7867 3525 7862 3532 7854
3526 7849 3527 7835 3525 7827 3528 7830
3531 7829 3535 7815 3542 7816 3560 7806
3558 7782 3543 7783 3538 7780 3518 7783
3515 7789 3519 7802 3519 7816 3486 7816
TIME...MOT...LOC 0035Z 294DEG 49KT 3520 7860
HAIL...1.25IN
WIND...60MPH
$$
Badgett1 follow-up statement
148
WWUS52 KRAH 010114
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
914 PM EDT Fri May 31 2019
NCC051-010124-
/O.CAN.KRAH.SV.W.0085.000000T0000Z-190601T0130Z/
Cumberland NC-
914 PM EDT Fri May 31 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUMBERLAND COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
central North Carolina.
LAT...LON 3497 7855 3500 7847 3501 7846 3501 7847
3502 7846 3504 7836 3508 7829 3524 7819
3522 7819 3527 7813 3537 7807 3553 7798
3558 7782 3543 7783 3538 7780 3518 7783
3515 7789 3519 7802 3519 7816 3486 7816
TIME...MOT...LOC 0114Z 294DEG 49KT 3498 7801
$$
NCC163-191-010130-
/O.CON.KRAH.SV.W.0085.000000T0000Z-190601T0130Z/
Wayne NC-Sampson NC-
914 PM EDT Fri May 31 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR WAYNE AND NORTHERN SAMPSON COUNTIES...
At 914 PM EDT, a severe thunderstorm was located over Kenansville, or
near Warsaw, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Goldsboro, Clinton, Mount Olive, Walnut Creek, Roseboro, Pikeville,
Turkey, Eureka, Seven Springs and Mar-Mac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3497 7855 3500 7847 3501 7846 3501 7847
3502 7846 3504 7836 3508 7829 3524 7819
3522 7819 3527 7813 3537 7807 3553 7798
3558 7782 3543 7783 3538 7780 3518 7783
3515 7789 3519 7802 3519 7816 3486 7816
TIME...MOT...LOC 0114Z 294DEG 49KT 3498 7801
HAIL...1.00IN
WIND...60MPH
$$
PWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:47 PM EDT, 49 minutes earlier.
Area forecast discussion, May 31, 7:47 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 747 PM EDT Fri May 31 2019 .SYNOPSIS... A cold front and upper level trough will move across central NC tonight and reach the coast Saturday afternoon. A second cold front will move through the area on Sunday and Sunday night. High pressure will build into the region on Monday through Tuesday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 340 PM Friday... ...Severe thunderstorm watch number 300 is in effect until 03Z across all of central NC... This afternoon and evening will feature the most convectively day we have seen in several weeks and likely the best chance of rain for the next 6 days. Latest surface analysis shows a cold front extending across the northern Chesapeake Bay west into the Blue Ridge of VA and south across the eastern slopes of the Appalachians. A prominent surface trough extends from near Sanford east to near Goldsboro and Greenville. North of the trough surface winds have become northerly with surface dew points in the lower 60s. South of the trough, winds are southwesterly and gusty with dew points in the mid to upper 60s. A vigorous shortwave trough with 50+kts of flow at 500 hPa was moving across the southern Appalachians this afternoon. This strong after vortex will move east reaching the VA and NC coast after daybreak on Saturday. This feature will provide ample forcing for ascent and will lead to the continued development of scattered to numerous showers and thunderstorms across the area this afternoon and tonight. Deep convection developed near the surface boundary in the Coastal Plain and has moved east. Other scattered storms are developing across in a region of local convergence across northeast SC and south and east of KFAY. Finally, additional convection across western NC will push east into the western Piedmont over the next few hours. With time, individual storms will tend to grow upscale and congeal into multicells and cluster as they sweep east at 30 MPH. The best chance of storms across the Triad will be from 3 to 8 PM, the Triangle from 5 to 9 PM with multiple rounds of storms possible across the Sandhills and Coastal Plain, the first one from 3 to 6 PM and another later this evening. A severe thunderstorm watch is in effect across the area through 11 pm. MLCAPE values will range between 1000-2000 J/Kg this afternoon with tepid mid level lapse rates becoming more favorable as the upper trough approaches. These conditions combined with 0-6km bulk shear values of 35-45 kts will support some organized convection and perhaps a supercell or two. The wind field is unidirectional with a tendency for straight hodographs which could lead to splitting supercells. HREF guidance shows fairly high neighborhood probabilities of elevated updraft helicity and updraft strength this afternoon and evening. Both large hail and strong straight line winds appear to be the main threats, with a trend toward an increasing wind dominance as the storms grow into clusters. While the low level wind profile is not terribly favorable and LCL heights are high, the presence of the E-W surface trough could provide enough localized shear to support a remote tornado threat. The widespread and intense convection will push east this evening and should largely be out of the CWA by midnight. As the upper trough lags, an isolated shower or storm is still possible overnight, especially in the eastern Piedmont and Coastal Plain. Lows will drop back into the 60s in most locations. -Blaes && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... As of 240 PM Friday... The threat for scattered showers and a few thunderstorms will continue Saturday as a lobe of vorticity rotates southward through central NC. While scattered showers will likely be ongoing Saturday morning across the far northern counties, as the atmosphere destabilizes after 15Z, anticipate a few thunderstorms to develop, especially along and south of highway 64. While the atmosphere will have sufficient instability to support/sustain thunderstorms, the shear is anticipated to be much weaker than this afternoon. Thus, strong/severe storms not expected at this time. Bulk of scattered convection will dissipate with loss of heating. A mixture of sun and clouds and a light nly low level wind will prevent temperatures from becoming too hot. Anticipate enough cloudiness in the morning to deter heating a bit, resulting in high temperatures from the low-mid 80s north to the upper 80s south. If sunshine is more abundant in the morning, then highs may end up 2-3 degrees warmer than forecast. Lows Saturday night in the low-mid 60s. A sfc cold front will approach central NC from the west northwest Sunday, and cross our region Sunday night. The front will approach at a time when the atmosphere will become slightly unstable. Thus, expect a threat for a few showers and possibly a thunderstorm Sunday afternoon-early Sunday evening. A westerly low level flow ahead of the front will limit moisture advection and inhibit convective development ahead of the front. Currently expect convective coverage to be no worse than isolated to scattered, mostly north of highway 64. This same westerly flow will help to boost afternoon temperatures well into the 80s with lower 90s probable across the south. The frontal passage Sunday night will be noted by sfc winds veering to a nwly direction. This flow will advect a notably cooler and drier air mass into the region overnight. By early Monday, expect temperatures to vary from around 60 NW to the mid-upper 60s SE. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 255 PM Friday... A drier, more stable air mass will settle over central NC Monday into Tuesday as sfc high pressure builds into central NC from the northwest. This will translate to temperatures near or slightly below normal, with highs Monday and Tuesday ranging from near 80 north to the low-mid 80s south. Quite comfortable Monday night, with overnight temperatures in the 50s, and 60 to 65 Tuesday night. The area of high pressure will shift offshore by mid-week, initiating a return flow regime into central NC. This will advect a warm moist air mass back into our region. Aloft, a series of perturbations will approach in the wly flow. The perturbations in tandem with the increasingly moist atmosphere suggest a threat for scattered showers/storms, beginning Wednesday, and persisting through the remainder of the work week. Temperatures through the period will average a couple of degrees above normal, generally in the 85-90 degree range. && .AVIATION /00Z SATURDAY THROUGH THURSDAY/... As of 745 PM Friday... Severe thunderstorm watch number 300 is in effect until 03Z across all of central NC. 24 hour TAF period: Strong to severe thunderstorms continue to impact central NC. KINT and KGSO are likely out of the woods at this time, aside from some lingering light rain. KRDU and KRWI are most significantly impacted and will continue to be for the next couple to several hours. The thunderstorms will be accompanied by strong winds, frequent lightning and hail. Visibilities will likely be reduced to 1SM or less with broken towering cu bases around 4 kft. Storms are very deep, with tops around 40 kft. KFAY may also get some thunderstorm activity during the next few hours, though coverage across the southern portions of central NC is less. If they do occur the same conditions highlighted above would apply there as well. -KC Looking ahead: VFR conditions should return on Saturday and continue into Saturday night as drier air moves into the region. An upper level disturbance and cold front will move across the area on Sunday and Sunday night producing a few showers and perhaps a storm. Fair weather with VFR conditions are expected for Monday and Tuesday before the next weather system approaches on Wednesday. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...WSS LONG TERM...WSS AVIATION...KC/Blaes
Hazardous weather outlook, May 31, 7:56 PM EDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 756 PM EDT Fri May 31 2019 NCZ008>011-025>028-040>043-075>078-084>086-088-089-020000- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Richmond- Scotland-Hoke-Cumberland-Sampson- 756 PM EDT Fri May 31 2019 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 31, 8:11 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
811 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 SSE GLENVIEW 36.13N 77.80W
05/31/2019 E1.00 INCH NASH NC PUBLIC
HAIL ON NC 33.
&&Local storm report, May 31, 8:16 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
816 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 1 WNW SNOW CAMP 35.87N 79.43W
05/31/2019 M1.25 INCH ALAMANCE NC TRAINED SPOTTER
SNOW CAMP ROAD.
&&Local storm report, May 31, 8:17 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
817 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 ESE SUTPHIN 35.85N 79.27W
05/31/2019 E1.00 INCH ALAMANCE NC PUBLIC
NEAR RUSSEL ROAD.
&&Local storm report, May 31, 8:21 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
821 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 3 E APEX 35.72N 78.79W
05/31/2019 M2.00 INCH WAKE NC NWS EMPLOYEE
RETIRED NWS EMPLOYEE OBSERVED TWO INCH HAIL.
&&Local storm report, May 31, 8:26 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
826 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 5 N RALEIGH 35.89N 78.67W
05/31/2019 WAKE NC PUBLIC
TREE DOWN AT FARNHAM COURT.
&&Local storm report, May 31, 8:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
831 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 NNE BUNN 36.02N 78.23W
05/31/2019 E1.00 INCH FRANKLIN NC PUBLIC
&&The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:13 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.